Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 160, NWS Tallahassee, FL

May 30, 2012Geneva County, Alabama; Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 30, 2012, 2:26 AM CDT for Geneva County, Alabama; Holmes County, Walton County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2012, 2:26 AM CDT (07:26 UTC)
Expired
May 30, 2012, 3:15 AM CDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Geneva County, AL, Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 53 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:56 AM CDTTSTM WND DMG1 N Gaskin, FL2 TREES DOWNED ON HWY 83 ON THE AL/FL STATE LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS52 KTAE 300726
SVRTAE
ALC061-FLC059-131-300815-
/O.NEW.KTAE.SV.W.0160.120530T0726Z-120530T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 AM CDT WED MAY 30 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...          
  NORTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...              
  SOUTHWESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 315 AM CDT

* AT 222 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR HACODA...OR NEAR HOWELLS...AND   
  MOVING SOUTHEAST AT 20 MPH. THIS STORM IS ALSO LIKELY PRODUCING UP 
  TO NICKEL SIZED HAIL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NATURAL BRIDGE...GASKIN...DARLINGTON...GLENDALE AND LEONIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3100 8619 3111 8620 3112 8619 3091 8592
      3082 8617 3100 8623
TIME...MOT...LOC 0724Z 322DEG 19KT 3110 8622

$$

17-GOULD
1 follow-up statement
710 
WWUS52 KTAE 300801
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 AM EDT WED MAY 30 2012

ALC061-FLC059-300811-
/O.CAN.KTAE.SV.W.0160.000000T0000Z-120530T0815Z/
GENEVA AL-HOLMES FL-
301 AM CDT WED MAY 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLMES AND
SOUTHWESTERN GENEVA COUNTIES IS CANCELLED...

LAT...LON 3095 8621 3096 8617 3096 8616 3096 8614
      3085 8608 3082 8617 3091 8620
TIME...MOT...LOC 0801Z 322DEG 19KT 3095 8608

$$

FLC131-300815-
/O.CON.KTAE.SV.W.0160.000000T0000Z-120530T0815Z/
WALTON FL-
301 AM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTH CENTRAL WALTON COUNTY...

AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF
GLENDALE...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3095 8621 3096 8617 3096 8616 3096 8614
      3085 8608 3082 8617 3091 8620
TIME...MOT...LOC 0801Z 322DEG 19KT 3095 8608

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:54 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 29, 8:54 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 PM EDT Tue May 29 2012

.UPDATE...
No major changes were made to the evening forecast. Storms in the
vicinity of Pensacola have begun to diminish, or evolve further
west of our local area. To the north, storms across southern TN
and northern AL/GA will continue through the night. There is a
chance that some of these storms will reach our northern Georgia,
and Alabama counties late tonight. However, any storms that do
reach our borders will have weakened significantly through the
night.

Broad troughing will remain in place over the southeastern part of
the country for the next several days. At the surface, high
pressure will build in behind Beryl (currently situated along the
GA/SC border). Afternoon seabreeze circulations and weak impulses
in the broad east coast trough will provide the support each
afternoon for scattered thunderstorms. However, probabilities will
remain low (in the 20-30% range). By the end of the week, rain
chances will increase as a frontal boundary approaches from the
west. Highs in the lower 90s with overnight lows in the lower 70s
are expected each day.

&&

MARINE...
Cautionary (borderline SCA) level winds will continue for the next
couple of hours across our eastern forecast waters. This is an
area where the pressure difference is great between Beryl to the
north, and high pressure in the Gulf. As Beryl moves away the
gradient will weaken and winds will subside. Winds and seas will
remain below headline criteria for the remainder of the period,
with only slight enhancements near shore each afternoon within the
afternoon seabreeze.

&&

.AVIATION...
VFR conditions are expected to hold at all terminals into the early
morning hours, when chances of patchy fog will increase. A few sites
may see MVFR conditions for a few hours beginning around 10Z. After
the fog diminishes by 14Z, VFR conditions will prevail.  Widely
scattered showers and thunderstorms are expected in the afternoon
and have mentioned VCTS at TLH and VLD to account for this
potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  93  70  92  71 /  20  30  20  30  20
Panama City   78  89  76  87  74 /  20  20  10  20  20
Dothan        71  94  71  92  70 /  20  20  10  30  20
Albany        68  95  71  94  70 /  20  20  10  30  20
Valdosta      70  93  68  93  70 /  30  30  20  40  20
Cross City    76  90  70  91  70 /  30  40  20  40  20
Apalachicola  79  88  75  86  74 /  20  30  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Harrigan/Evans
Hazardous weather outlook, May 29, 8:38 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM EDT TUE MAY 29 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-310145-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
938 PM EDT TUE MAY 29 2012 /838 PM CDT TUE MAY 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

In the hours before

Special weather statement, May 30, 12:12 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 AM EDT WED MAY 30 2012

ALZ067-300615-
HENRY AL-
1212 AM CDT WED MAY 30 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HENRY COUNTY...

* UNTIL 115 AM CDT

AT 1206 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES NORTH OF ABBEVILLE...OR NEAR SCOTTSBORO
CROSSROADS...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3161 8509 3152 8507 3169 8538 3171 8536
      3171 8522 3174 8521 3177 8516
TIME...MOT...LOC 0512Z 314DEG 18KT 3169 8522

24-BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:12 AM CDTSpecial Weather StatementTAEHenry63 min
May 29, 10:44 PM CDTDense Smoke AdvisoryTAEWalton10 hr
May 30, 2:35 AM CDTSpecial Marine WarningTAE55 min
May 30, 3:27 AM CDTSpecial Marine WarningTAE2 hr
May 30, 4:26 AM CDTRed Flag WarningTAEGadsden, Holmes, Jackson, Walton12 hr
May 30, 4:42 AM CDTSpecial Marine WarningTAE63 min
May 30, 4:52 AM CDTSpecial Weather StatementTAELeon53 min
May 30, 3:36 PM CDTSpecial Weather StatementTAEWalton, Washington54 min
May 30, 3:54 PM CDTSpecial Weather StatementTAEBay66 min
May 30, 4:12 PM CDTSpecial Weather StatementTAEWakulla48 min
May 30, 4:29 PM CDTSevere Thunderstorm WarningTAEWalton30 min
May 30, 5:57 PM CDTSpecial Weather StatementTAEGadsden63 min
May 30, 6:01 PM CDTSevere Thunderstorm WarningTAEWalton29 min
May 30, 6:31 PM CDTSpecial Weather StatementTAEWalton59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.